Statins: Signs the drug has caused a dangerous rise in liver enzymes – 'call your doctor'

HomeHeath

Statins: Signs the drug has caused a dangerous rise in liver enzymes – 'call your doctor'

Statins are aimed at the reduction of LDL lipids, and the removal of dangerous plaque from the body’s arteries. In doing so, they lessen the risk o

BBC QT: Boris urged to call IndyRef2 to see off independence – 'Call Sturgeon's bluff!'
Woman 'left overdrawn' as thousands hit by direct debit error – 'call your bank'
Statins side effects: Five signs in your urine – when to 'call your doctor'


Statins are aimed at the reduction of LDL lipids, and the removal of dangerous plaque from the body’s arteries. In doing so, they lessen the risk of heart attacks and strokes. But many users discontinue the drug when side effects occur. Common complaints include muscle pain and headaches, but there is evidence statins may also cause painful liver damage.

Drug-induced liver injury is rare, but there is evidence that statin therapy can lead to an elevation of liver enzymes, reflecting a toxic reaction to the drug.

According to the Mayo Clinic: “Statin use could cause an increase in the levels of enzymes that signal liver inflammation.

“If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe you may need to try a different statin.

“Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-coloured urine, or yellowing of your skin or eyes.”

Liver enzymes speed up chemical reactions in the body, including the production of bile, fighting off infection, and helping blood clot.

Elevations in the protein occur in roughly one percent of statins users within four months of starting statin therapy, even at standard doses.

“The likelihood of this elevation increase in older people and in those taking other medications that might interact with statins or also raise liver enzymes,” explains the health platform Very Well Health.

Most of the time, an elevation in levels won’t produce symptoms, but when it does, these may include abdominal pain, dark urine, fatigue, itching, jaundice, light-colour stools, loss of appetite, and nausea.

DON’T MISS:

Very Well Health adds: “About one-third of people with elevated liver enzymes will have normal liver enzymes levels after two to four weeks.

“If your liver enzymes stay high, your provider may order more blood tests, or imagining tests such as ultrasound, CT scan, or MRI.”

When the condition becomes severe, it is because the liver cells have become inflamed or damaged.

These cells leak more than normal amounts of certain chemicals, such as liver enzymes into the bloodstream.

Early research published on the website of the American Academy of Family Physicians (AAFP): “The risk of hepatic injury caused by statins is estimated to be about one percent, similar to that of patients taking a placebo.

“Patients with [enzyme] levels no more than three times the upper limit of normal can continue taking statins, often the elevations will resolve spontaneously.”

Health bodies reiterate that the benefits of statins in lowering cholesterol far outweigh the potential risks of liver toxicity.

This holds true for patients with chronic liver disease too.

According to Mark W. Russo and Ira M. Jacobson, from the Centre for the Study of Hepatitis C, Division of Gastroenterology and Hepatology, noted: “Elevation in liver enzymes with statin therapy is dose-related.

“We recommend starting statin therapy at low doses in patients with chronic liver disease and checking liver enzymes after an increase in dose.”

The experts advise monitoring liver enzymes in all patients taking statins.

Stopping the drug may be necessary if levels rise to two or more times the baseline levels, in which case another statin may be considered.

They explained: “If the alanine aminotransferase (ALT) or aspartate aminotransferase (AST)level doubles, the statin should be stopped.”



COMMENTS

WORDPRESS: 0
DISQUS: 0